Q:

6/27/2014
I have a 66 year-old female patient who successfully underwent aspirin desensitization one year ago. Her cardiologist initially referred her to our care due to her history of coronary artery disease s/p percutaneous transluminal coronary angioplasty (PTCA). She has successfully tolerated 81 mg of aspirin a day since being desensitized. Today, she experienced diffuse urticaria following ingestion of 81 mg of aspirin this morning. Her hives presented approximately one hour following ASA consumption. She also complained of associated generalized pruritis, but denies associated cutaneous swelling, laryngeal swelling, chest discomfort or respiratory symptoms. The urticaria did not resolve until 8 hours later. We strongly suspect her symptoms were secondary to ASA consumption, because her initial reaction to ASA was diffuse urticaria as well. Furthermore, she denies taking any other medications at the time. In addition, she has no history of food allergy or prior episodes of urticaria aside from those with aspirin.

We have held aspirin at this time. My question is could we consider repeating desensitizing her to aspirin since she tolerated ASA 81mg for one year and requires it. Are there published reports of successfully repeating the desensitization protocol to aspirin? Or should we consider permanently discontinuing it due to risks of system reaction?

A:

Thank you for your inquiry.

There are several features of your case that bear comment. First, it should be mentioned that a patient usually remains in a "desensitized state" as long as the administration of the drug in question is continued (1, 2). Of note is that this appears to be true whether or not the reaction is IgE-mediated or in the case of aspirin-exacerbated respiratory disease due to the imbalance of arachidonic acid metabolism. However, when the drug is discontinued, a fairly rapid loss of the desensitized state can occur. So one would question as to whether or not your patient adhered to the daily regimen of aspirin if indeed her reaction was due to aspirin ingestion. And if she did adhere to this regimen, it puts the issue of aspirin as the culprit of the second reaction in question.

This point is made because you should discuss the issue of the regular adherence with your patient, and although chronologically the second reaction certainly appears to be related to the administration of aspirin, you cannot automatically rule out another cause of this event.

But, if all of your conclusions are correct; that is, (1) the first reaction for which she was desensitized was due to aspirin, (2), the second reaction also was due to aspirin, and (3) she was adhering to her therapeutic regimen, then we are dealing, at least to my knowledge, with an unexplored area. That is, I am not aware of, nor could I find on a literature search, any case where a "re-desensitization" was performed in a patient who experienced a second event to aspirin while taking the drug regularly after a first desensitization. However, there clearly are reports of patients who were "re-desensitized" after cessation of the drug in question. I think that we can use these reports as a model. Thus, I would attempt a second desensitization using the protocol employed for the first procedure. Since she was only desensitized to a dose of 81 mg, I assume you started with a dose of 30 mg or less on the first protocol, and I would proceed with that same initial dose again. There of course is always a risk of a reaction but, as in the first desensitization, I believe the risk/benefit ratio favors a second procedure.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1. J. R. Cernadas et al. General considerations on rapid desensitization for drug hypersensitivity - a consensus statement. Allergy 2010; 65: 1357-1366.

2. Berges-Gimeno MP, Simon RA, Stevenson DD. Long-term treatment with aspirin desensitization in asthmatic patients with aspirin-exacerbated respiratory disease. J Allergy Clin Immunol 2003; 111:180–186.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology